Skip to main content
School of Mathematical Sciences

Dr Wajid Mannan

Postdoctoral Research Assistant

Room Number: Mathematical Sciences Building, Room: MB-202


Research Interests:

I am working with Prof. Michael Farber on a stochastic approach to the Whitehead conjecture.  He has existing results concerning the probability that a randomly generated 2-complex will provide a counterexample to the Whitehead conjecture.  We are attempting to determine if these results are compatible with the existence of a counterexample.

In 2003 Prof. Michael Farber introduced the notion of topological complexity.  This measures the number of rules needed to navigate the moduli space of configurations of a robotic system.  Here a rule continuously assigns to every ordered pair of points a path going from the first point to the second.  We are interested in extending this work to more groups (that is classifying spaces of groups) and spaces.


In the past my research has mostly centered around low dimensional cell complexes, particularly in relation to Wall's D2 conjecture.  This asks if a finite 3-complex with no cohomology in dimension 3 is necessarily homotopy equivalent to a finite 2-complex.  This question involves the study of homotopy modules over the fundamental group, representation theory of groups over the integers and group presentations.  As such it is closely tied to questions such as the Eilenberg-Ganea conjecture, the Wiegold conjecture, the relation gap problem, the Kervaire conjecture and the Andrews-Curtis conjecture.

This research led to work on the K-theory of cyclotomic fields, and the Poincare duality of 5-dimensional manifolds.  I have also worked on the Koszul duality of differential graded algebras and the closed model category structure of categories of differential graded coalgebras and (curved) Lie algebras.



[13] W.H. Mannan ; Duality in the homology of 5-manifolds : Homology, Homotopy and Applications Vol. 19 (2017), No. 1, pp. 171-179



[12]} W.H. Mannan ; Explicit generators for the relation module in the example of Gruenberg--Linnell : Mathematical Proceedings of the Cambridge Philosophical Society Vol. 161 (2016), Issue 02, pp. 199-202


[11] J. Chuang, A. Lazarev and W.H. Mannan ; Cocommutative coalgebras: homotopy theory and Koszul duality : Homology, Homotopy and Applications Vol. 18 (2016), No. 2, pp. 303-336


[10]} J. Chuang, A. Lazarev and W.H. Mannan ; Koszul--Morita Duality :  Journal of Noncommutative Geometry Vol. 10 (2016), Issue 4, pp. 1541-1557


[9] Z. Choo, W.H. Mannan, R. Garcia-Sanchez  and V.P. Snaith ; Computing Borel's regulator :  Forum Mathematicum Vol. 27 (2015), Issue 1, pp. 131-177


[8] W.H. Mannan and Seamus O'Shea ; Minimal algebraic complexes over D_4n :  Algebr. Geom. Topol. 13 (2013), Issue 6, pp. 3287-3304


[7]} W.H.Mannan ; A commutative version of the group ring : Journal of Algebra Vol. 379 (2013), pp. 113-143


[6]} W.H. Mannan ; Quillen's Plus Construction and the D(2) problem : Algebr. Geom. Topol. 9 (2009), Issue 3, pp. 1399-1411


[5] W.H. Mannan ; Realizing algebraic 2-complexes by cell complexes : Mathematical Proceedings of the Cambridge Philosophical Society Vol. 146 (2009), Issue 03, pp. 671-673


[4]W.H. Mannan ; Periodic Cohomology : Homology, Homotopy and Applications Vol. 10 (2008), No. 2, pp. 135-137


[3] W.H. Mannan ; The third homotopy module of a 2-complex} : Bulletin of the London Mathematical Society 40 (2008), Issue 4, pp. 664-674


[2] W.H. Mannan ; Homotopy types of truncated projective resolutions : Homology, Homotopy and Applications Vol. 9 (2007), No. 2, pp. 445-449


[1] W.H. Mannan} ; The D(2) property for D_8 : Algebr. Geom. Topol. 7 (2007), Issue 1, pp. 517-528

Back to top